People are being warned about ‘dangerous ketamine-like drug’ – everything you need to know
Symptoms reportedly feel like an extreme k-hole
Clubs around the country have told people to stay safe and issued warnings about a new unknown drug, which is apparently being sold as ketamine, after several people have reportedly been hospitalised. Reports say the fake ketamine is causing extreme k-hole-like symptoms and is causing reactions such as difficulties breathing.
Here’s everything you need to know:
What exactly are people being warned about?
So a few days ago, London club Fabric posted a warning on social media saying there’s an unknown substance in circulation that is being sold as ketamine but with worrying effects. Fabric said: “Various people who attended our event [last] Tuesday night were taken to hospital and police have advised that this has also happened at a number of other venues across London”. The Tab has contacted both the City of London Police and Met Police.
Following this, other big clubs in uni cities issued their own warnings, reiterating what Fabric said – Motion in Bristol and Warehouse Project in Manchester. “Various venues in London have reported cases of this happening in the past week and could happen in further locations across the country”, the Manchester club said.
All three clubs said to tell staff if you feel unwell in them at any time, with medical or welfare areas who can help, and all said help will be given with zero judgement.
Over the weekend, police also issued a warning over drugs in Lincoln, saying they had received five reports of people “either collapsing or having otherwise adverse effects after taking recreational drugs”. It is not clear if this is linked to Fabric’s warning. Lincolnshire Police said it was believed the drugs used in the incidents were either ketamine or cocaine, and all the people needed either medical assistance at the scene or hospital treatment.
“We do not know at this stage what has caused the adverse reactions, but we are considering that the supply is tainted and would strongly urge people to avoid taking drugs”, the force said.
Symptoms are ‘similar to a k-hole’ but with ‘worse side effects’
For those affected by the unknown drug Fabric has warned about, reported symptoms are like an extreme k-hole with more severe side effects including issues in breathing. “Symptoms are similar to a k-hole but side effects have been far worse in terms of breathing and responsiveness”, Fabric said.
As per drugs information charity FRANK, “if you take too much ketamine you may lose the ability to move and go into a k-hole.
“This feels like your mind and body have separated and you can’t to do anything about it – which can be a very scary experience.”
Drugs charities say regular drug testing can help
The Tab contacted drugs charity The Loop, who said they were aware of the concerns and spoke about the importance of drug testing. The Loop’s CEO Katy Porter said: “Regular, rapid and accurate drug testing can help to identify substances of concern in circulation and assist in specific and targeted harm reduction messages. Harm Reduction Hubs, which The Loop is working to develop, can support collaboration of those working in the Night Time Economy alongside wider stakeholders, including the police and health services, to reduce potential drug-related harm across communities, city centres, and venues.
“Importantly, the process of drug checking and the information generated can directly engage people who may be using or considering using drugs and facilitate tailored harm reduction conversations. This can reduce pressure on emergency services and the distress caused for all involved in drug-related incidents.”
You can find out more information about how to reduce the potential harm of taking cocaine, ketamine and MDMA via The Loop here.
For honest information about drugs, go to the FRANK website, or you can call FRANK anytime on 0300 123 6600 for confidential advice. Information on how you can get your drugs tested can be found at The Loop’s website. Other sites like Pill Report offer home-testing kits and information about drugs in circulation. In an emergency always call 999.
Related stories recommended by this writer:
• Revealed: These are the druggiest Russell Group unis
• Plaster of Paris and malaria meds: All the substances missold as festival drugs this year
• These are the university courses where students drink the most
Featured image: Background via Aaron Paul/Unsplash, overlay via Instagram @fabriclondonofficial